Kentucky, 2011Winter Weather in Kentucky, January 18, 2011
January 18, 2011 · NWS JKL · 1 event in 1 county or zone
On January 18th, a front moved through the area and produced some rain. The cold air that moved in that night allowed some fog to develop and the combination of wet roads freezing, freezing drizzle, and fog created slick roads.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On January 18th, a front moved through the area and produced some rain. The cold air that moved in that night allowed some fog to develop and the combination of wet roads freezing, freezing drizzle, and fog created slick roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 17, 10:50 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 17, 10:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1050 PM EST MON JAN 17 2011
.SHORT TERM.../THE REST OF TONIGHT/...UPDATED
THE SURROUNDING AREA DEW POINTS ARE GETTING CLOSER TO THEIR
TEMPERATURE ALOT QUICKER THAN EXPECTED. THE RESULT HAS BEEN SOME MIST
DEVELOPING IN THE VALLEYS. THEREFORE...UPDATED TO INCLUDE SOME PATCHY
FOG AS SOME LOCALIZED AREAS MAY SEE DENSE FOG.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/THE REST OF TONIGHT/
CURRENT CONDITIONS AS OF 01Z HAS CWA WIDE TEMPERATURES MOSTLY IN THE
UPPER 30S. DEW POINTS HAVE NOW JUMPED ABOVE FREEZING AND INTO THE MID
30S. THE RADAR RETURNS SHOW THE BULK OF MOISTURE AND PRECIP TO THE
NORTH. A GENERAL DRYING IN THE SOUTHERN AND SOUTHEASTERN ZONES IS
PRESENT IN THE RADAR RETURNS AS WELL. THERE WAS A CONCERN IN THE WET
BULB PROCESSES ACROSS THE AREA. THIS BEING SAID AND GIVEN HOW THE
SURFACE TEMPS AND DEW POINTS HAVE RESPONDED...WILL MENTION THE
POSSIBILITY TO THE NIGHT SHIFT OF SOME PATCHY FREEZING DRIZZLE AT LEAST IN
THE EASTERN VALLEYS AND EVEN THE NORTHERN BLUE GRASS ZONES HAVE
COOLED OFF A BIT. HOWEVER...GIVEN HOW THAT THE DEW POINTS HAVE COME
UP A BIT ABOVE FREEZING...WILL GO ALL RAIN TONIGHT.
LOW TEMPERATURES ACROSS THE EAST AND NORTH WILL HOWEVER...FLIRT IN THE
MID 30S FOR LOWS TONIGHT. MODELS HAVE NOT HANDLED TEMPS WELL ALSO BUT
A BIAS CONSENSUS DOES DROP TEMPERATURES A DEGREE OR TWO SO DROPPED
THEM A BIT. MASSAGED THE POPS TOO IN ACCORDANCE WITH THE GENERAL
DRYING AND DELAYED APPROACH OF THE DEEPER MOISTURE. OVERALL...NOT
MUCH WAS CHANGED AND WILL PASS ON TO THE NIGHT SHIFT FORECAST
CONCERNS.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH WEDNESDAY/
SURGE OF MOISTURE FROM THE SOUTH HAS OPENED US TO SOME VERY LIGHT
PCPN THIS AFTERNOON. ACTUALLY MEASURING MORE THAN A TRACE WILL BE
DIFFICULT BASED ON HOW LIGHT THE PCPN IS. HAD TO USE RADAR IN LIGHT
SNOW MODE TO SEE WHAT IS OUT THERE. MODELS ARE NOT HANDLING THE
CURRENT PCPN VERY WELL WITH THE EXCEPTION OF THE NAM. HAVE THEREFORE
BLENDED ALMOST 50 PERCENT 12Z NAM WITH PREVIOUS FCST. TEMPS ARE A TAD
COOLER THAN PREVIOUS FCST BY A COUPLE DEG BUT THIS COULD BE ENOUGH TO
SEE A COUPLE FLURRIES AROUND DAWN TONIGHT AS TEMPS WET BULB DOWN TO
THE MID 30S. BETTER RAIN WILL BE ON TUE IN ADVANCE OF THE COLD FRONT.
PASSAGE OF WHICH LOOK TO OCCUR LATE TUE AFTERNOON. THIS WILL ALLOW A
TAD MORE COLD AIR TO INFILTRATE TUE NIGHT WITH POSSIBLY SOME VERY
LIGHT ACCUMULATIONS. BEST POSSIBILITY FOR ACCUMULATING SNOW WILL BE
ON THE RIDGES OF THE ERN HALF OF OUR CWFA WITH AMOUNTS GENERALLY LESS
THAN AN INCH. THIS WILL TAKE SOME TIME TO START EVEN AFTER INITIAL
SNOWFALL AS THE RAIN...WET SURFACE AND WARM GROUND WILL DELAY ANY
SIGNIFICANT ACCUMULATION. BY LATE WED WE SHOULD SEE THE LAST OF THE
COLD FNTL PCPN EXIT THE REGION BUT CLOUDS WILL REMAIN IN THE COLDER
AIR. EXPECT HIGHS ON TUE IN THE LOWER TO MID 40S BUT COOLER ON WED
POST FNTL ONLY REACHING THE MID TO UPPER 30S.
.LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/
THE ECMWF AND GFS MODELS ARE IN BETTER AGREEMENT TODAY THAN IN
PREVIOUS RUNS OVER THE PAST WEEK OR SO. FOR WEDNESDAY NIGHT THROUGH
SATURDAY...BOTH MODELS HAVE VERY SIMILAR SYNOPTIC PATTERNS. FOR
WEDNESDAY NIGHT THROUGH FRIDAY AFTERNOON...AN AREA OF LOW PRESSURE IS
FORECAST TO MOVE OUT OF THE CENTRAL PLAINS...AND ACROSS THE OHIO
VALLEY BY FRIDAY EVENING. THE GFS IS A FEW HOURS SLOWER WITH THE
EASTWARD PROGRESSION OF THIS LOW THAN THE ECMWF MODEL. THE SLOWER GFS
SOLUTION USUALLY IS CLOSER TO REALITY FOR EASTERN KENTUCKY...SO THE
FORECAST WAS ADJUSTED TOWARD THE SLOWER GFS. WITH GOOD MODEL
AGREEMENT...FINALLY...DECIDED TO INCREASE PRECIPITATION CHANCES
ACROSS THE BOARD FOR THE ENTIRE AREA FOR THE END OF THIS WEEK. THE
BEST POPS WILL BE AROUND 50 PERCENT THURSDAY NIGHT INTO FRIDAY...ALONG
AND BEHIND AN ARCTIC COLD FRONT AND ITS ASSOCIATED TROUGH.
PRECIPITATION ONSET HAS BEEN ADJUSTED TOWARD THE THURSDAY AFTERNOON
TIME FRAME PER THE SLOWER GFS SOLUTION. THE BEST CHANCE OF SNOW
LOOKS TO BE FOR THURSDAY NIGHT INTO EARLY FRIDAY MORNING. AT THIS
POINT IT LOOKS LIKE THERE WILL BE A PRETTY CHANCE OF ACCUMULATING
SNOWFALL TO END THE WEEK...WITH TWO OR THREE INCHES OF THE WHITE
STUFF POSSIBLE BY FRIDAY AFTERNOON. THE MODELS DIVERGE A BIT FOR
SATURDAY NIGHT...AS THE GFS TRIES TO BRING A SMALL DISTURBANCE ACROSS
THE OHIO VALLEY...WHILE THE ECMWF KEEPS THE ENTIRE AREA DRY FROM
FRIDAY EVENING THROUGH SUNDAY NIGHT. FOR NOW...DECIDED TO KEEP THE
WEEKEND DRY UNTIL MORE MODEL AGREEMENT IS SEEN FOR THAT TIME FRAME.
THE LATEST RUNS OF THE MEXMOS AND HPC GUIDANCE WERE IN VERY POOR
AGREEMENT REGARDING TEMPERATURES FOR DAYS 4-7. WITH THAT IN
MIND...WENT WITH AS REASONABLE OF A BLEND AS POSSIBLE BETWEEN BOTH
SETS OF GUIDANCE...GOING WARMER THAN THE LATEST MEXMOS...AND SLIGHTLY
COLDER THAN THE LATEST HPC GUIDANCE. THESE TEMPERATURE ISSUES COULD
LEAD TO A PERIOD OF MIXED PRECIPITATION THURSDAY EVENING...WITH A
PERIOD OF COLD RAIN DURING THE AFTERNOON HOURS. WINDS WERE ALSO
ADJUSTED TOWARD THE LATEST RUN OF THE GFS...TO BEST DEPICT THE
PASSAGE OF THE COLD FRONT AND TROUGH THURSDAY AFTERNOON THROUGH
FRIDAY.
THE LATEST HPC GUIDANCE AND MEXMOS
&&
.AVIATION.../00Z TO 24Z/
SCATTERED SHOWERS HAVE OVERSPREAD THE AREA. THE RADAR AND MODELS
AGREE THAT A BREAK IN THE PRECIPITATION IS COMING. THE BIG QUESTION
WITH THIS BREAK IS HOW INTACT THE SKY COVER WILL BE. IF THERE IS SOME
BREAKS IN THE CLOUDS...THEN THE MIST THAT IS FORECAST COULD BECOME
DENSE FOG. HAVE GONE WITH VSBY OF 1SM AT THE TAF SITES FOR NOW AND
WILL HAVE TO WAIT AND SEE HOW THINGS DEVELOP. THE MORE WIDESPREAD
RAIN AND LOWER CIGS AREA EXPECTED BETWEEN 15-18Z AS THE FRONT MOVES
INTO THE AREA.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...DUSTY/SHALLENBERGER
LONG TERM....AR
AVIATION...JJ
Hazardous weather outlook, Jan 17, 3:54 PM EST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
354 PM EST MON JAN 17 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-190000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
354 PM EST MON JAN 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LIGHT SNOW IS POSSIBLE LATER TUESDAY NIGHT INTO WEDNESDAY AND AGAIN
FROM THURSDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DUSTY
In the hours before
Special weather statement, Jan 17, 11:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1110 PM EST MON JAN 17 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1110 PM EST MON JAN 17 2011
...LOCALIZED DENSE FOG TONIGHT...
AS OF 11 PM...SOME LOCALIZED PATCHY DENSE FOG HAS WORKED ITS WAY INTO
VALLEYS ACROSS THE AREA. VISIBILITY WILL BE REDUCED TO LESS THAN A
QUARTER MILE AT TIMES WITH MOST LOCATIONS ONLY DROPPING BELOW 2 MILES.
THE FOG IS EXPECTED TO PERSIST THROUGH THE LATE MORNING HOURS. RAIN
IS EXPECTED TO MOVE BACK INTO THE AREA LATER TONIGHT WHICH WILL ONLY
MOISTEN THE LOWER VALLEYS AND MAY PROLONG THE FOG UNTIL LATE MORNING.
SHALLENBERGER
Winter Weather, Morgan
- When
- January 18, 12:00 AM EST to 3:10 AM EST
- Where
- Morgan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.922, -83.259 (the zone’s center; the record gives no point)
A thin glaze of ice accumulated on some surfaces from freezing drizzle and fog. Temperature at 30 degrees. Report received from 4 miles east of West Liberty.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, January 18, 2011$140,000 · 1 event
- Winter Storm and Winter Weather in New York, January 18 to 19, 201127 events
- Dense Fog in Virginia, January 18 to 19, 201114 events
- Winter Storm in Vermont, January 18, 2011$15,000 · 3 events
- Heavy Snow in Maine, January 18 to 19, 201110 events
- Drought in Oklahoma, January 18 to 31, 20119 events
- Dense Fog in Illinois, January 18, 20119 events
- Winter Storm and Heavy Snow in Wyoming, January 18 to 19, 20119 events
- Winter Storm in Massachusetts, January 18, 20118 events
- Heavy Snow in New Hampshire, January 18 to 19, 20118 events
- Winter Weather in North Carolina, January 18, 20114 events
- Drought in Arkansas, January 18 to 31, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271488.